If you're a woman and over sixty years old you're at greater risk of developing gallstones. These crystal-like deposits, which develop in your gallbladder and can cause some severe pain, are often due to high cholesterol. But there are life style changes that can reduce your chances of getting them:
Avoid Roller-Coaster Weight Loss And Gain: Studies have shown the ups and downs of crash diets can actually trigger gallstones. Weight loss should be slow and steady. If you're dieting, it's best to lose one or two pounds a week until you reach your goal. Then try your best to keep your weight off.
Know The Difference Between Good And Bad Fat: Monounsaturated fats, found in olive oil and canola oil, and omega-3 fatty acids, found in avocados, canola, flaxseed, and fish oil, may lower the risk of developing gallstones. But stay away from saturated fats found in fatty meats, butter, and other animal products, because they can increase your likelihood of gallstones, among other health risks.
Make Fiber Your Friend: Fiber found in whole-grain breads, cereals, and vegetables will help you lose weight and may prevent gallstones.
Stay Away From Sugar: Too much sugar in your diet can cause gallstones, so stay away from sweets, and opt for low-sugar food alternatives when possible.
Choose Carbs Carefully: Since carbohydrates are converted into sugar in the body, diets filled with pasta, white bread, and other carbohydrate-rich foods may increase your risk of gallstones.
Drink Coffee: Studies suggest that moderate consumption of coffee may actually prevent gallstones. That goes for alcohol, too! But in both cases, moderation is the key.
Know Your Medication's Side Effects: Certain prescription drugs used to lower blood cholesterol can put you at higher risk of developing gallstones. That's because these medications increase the amount of cholesterol released in bile, which can lead to gallstone formation. Hormone therapy also raises the risk of gallstones since estrogen causes the body to make more cholesterol. In both these instances, there are alternative medications. Speak with your doctor.